North Carolina, 2013Hail and Damaging Winds in North Carolina, June 10, 2013
June 10, 2013 · NWS ILM · 6 events in 2 counties and zones
Very deep south to southwest flow and weak height falls ahead of an approaching trough resulted in the development of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very deep south to southwest flow and weak height falls ahead of an approaching trough resulted in the development of severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 10, 1:49 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 10, 1:49 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
249 PM EDT MON JUN 10 2013
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TODAY AHEAD
OF A WEAKENING COLD FRONT. ABOVE NORMAL TEMPERATURES WILL DEVELOP BY
MID-WEEK. ANOTHER COLD FRONT WILL MOVE ACROSS LATE THURSDAY NIGHT.
DRY AND RELATIVELY COOL HIGH PRESSURE WILL BUILD IN FRIDAY THROUGH
THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM MONDAY...STORMS HAVE DEVELOP WEST OF THE I-95 CORRIDOR
AND THINK MUCH OF THE AFTERNOON ACTIVITY WILL BE CONFINED TO
WESTERN AREAS. LOW LEVEL JETTING AND DIVERGENCE ALOFT IS IS
STRONGER TO THE WEST...CLOSER TO THE 5H LOW/TROUGH. ALTHOUGH CLOUD
COVER HAS HELP LIMIT TEMPERATURE RISE BREAKS OF SUN HAVE CREATED
POCKETS OF ENHANCED INSTABILITY WITHIN THE AREAS MORE FAVORABLE
FOR CONVECTION...BASICALLY AREAS UNDER THE TORNADO WATCH. OUTFLOW
FROM INITIAL STORMS SHOULD HELP DRIVE ADDITIONAL STORMS.
CONVECTION WILL MOVE TO THE COAST THIS EVENING AND OVERNIGHT BUT
WEAKEN AS IT MOVES EAST...ACCELERATING AWAY FROM THE MID LEVEL
LOW/TROUGH AND THE PRE FRONTAL SURFACE TROUGH. PRECIPITABLE WATER
VALUES REMAIN CLOSE TO 2 INCHES THROUGH THE PERIOD. SO DESPITE
STORMS MOVING CLOSE TO 20 KT MINOR FLOODING COULD BE AN ISSUE AS
STRONGER STORMS WILL CONTAIN HIGH RAINFALL RATES.
CLOUD COVER AND INCREASED SOUTHERLY FLOW WILL KEEP LOWS ABOVE
CLIMO...LOW TO MID 70S.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM MONDAY...THE COLUMN WILL BE DRIER DURING TUESDAY...AND
MORE-SO WEDNESDAY AS THE DEEPER SOUTHWEST FLOW EXPERIENCED TODAY
BECOMES WESTERLY THEN NORTHWESTERLY. STILL ENOUGH LOW-LEVEL MOISTURE
AND INSTABILITY TO JUSTIFY POPS THROUGH MUCH OF THE DAY
TUESDAY...BUT NOT AS MUCH AREAL COVERAGE COMPARED TO TODAY. VERY HOT
TEMPERATURES ON TAP FOR WEDNESDAY WITH THE HEAT INDEX APPROACHING
100F MOST AREAS...POSSIBLY 100-103F FOR PORTIONS OF NORTHEAST SC.
MINS WILL BE WELL ABOVE CLIMO EACH NIGHT WITH THE WARMEST MINS
EXPECTED WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 230 PM MONDAY...UNSEASONABLE WARMTH WILL CONTINUE ON THURSDAY
AS MAX TEMPS REACH INTO THE LOW TO MID 90S. THERE WILL BE SOME
POTENTIAL FOR WIDELY SCATTERED CONVECTION ALONG A WELL-DEFINED
SANDHILLS TROUGH AS WELL AS A RESULTANT SEA BREEZE BOUNDARY. 500 MB
HEIGHTS WILL FALL ACROSS THE EASTERN CAROLINAS THURSDAY IN ADVANCE
OF A SHORTWAVE DROPPING SOUTHEAST ACROSS THE MID-ATLANTIC REGION.
THE ASSOCIATED SURFACE COLD FRONT WILL MOVE ACROSS THE CWA THURSDAY
NIGHT PRODUCING SCATTERED SHOWERS AND TSTMS. WILL KEEP POPS IN A
GENERAL 40-50 PERCENT RANGE WITH THE HIGHER CHANCES ACROSS THE
NORTHERN CWA COINCIDENT WITH MORE FAVORABLE DYNAMICS. PRECIP
POTENTIAL WILL DIMINISH RAPIDLY FROM WEST TO EAST LATE THURSDAY
NIGHT AND EARLY FRIDAY WITH RAPID MID-LEVEL DRYING. HIGHS FRIDAY
WILL BE A SOLID 7-8 DEGREES COOLER THAN THURSDAY...MORE IN LINE WITH
CLIMATOLOGICAL NORMALS FOR EARLY JUNE. A BROAD 500 MB RIDGE WILL
BUILD FROM THE SOUTHERN PLAINS ACROSS THE SOUTHEAST CONUS SATURDAY
THROUGH SUNDAY. THIS SHOULD ACT TO INHIBIT ANY SIGNIFICANT CHANCE OF
PRECIPITATION...AND WILL ALLOW TEMPERATURES TO SLOWLY CLIMB BACK
ABOVE NORMAL.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 18Z...THIS AFTERNOON EXPECT VFR AT ALL TERMINALS. BUT IT MAY
BE SHORT-LIVED AS SHOWERS/THUNDERSTORMS CONTINUE TO DEVELOP WEST OF
KFLO/KLBT AND JUST INLAND OF THE COASTAL TERMINALS. THERE IS
MODERATE TO HIGH CONFIDENCE CONVECTION WILL MOVE EAST INTO THE
KFLO/KLBT TERMINALS THIS AFTERNOON BUT CONFIDENCE IN EXACT TIMING IS
LOW. CONFIDENCE IS LOWER THE WEAKER CONVECTION OCCURRING NEAR THE
COAST WILL ACTUALLY AFFECT ANY COASTAL TERMINAL THROUGH THE
AFTERNOON. CONVECTION WILL BECOME ISOLATED AT KFLO/KLBT AS THE BULK
OF THE CONVECTION SHIFTS EAST TO THE COASTAL TERMINALS IN THE
EVENING. MVFR WITH BRIEF PERIODS OF IFR WILL BE POSSIBLE IN ANY
SHOWER OR THUNDERSTORM.
CONVECTION WILL BECOME ISOLATED AT KCRE/KMYR AFTER MIDNIGHT AND IN
THE PRE-DAWN HOURS AT KILM AS SLIGHTLY DRIER AIR FILTERS IN. AT
KFLO/KLBT IFR/LIFR CONDITIONS IN FOG WILL BE POSSIBLE AFTER 09Z. VFR
WILL DEVELOP AT KFLO/KLBT BY SUNRISE WITH VFR GENERALLY EXPECTED
THROUGH THE END OF THE TAF VALID PERIOD AT ALL TERMINALS.
EXTENDED OUTLOOK...ISOLATED SHOWERS/THUNDERSTORMS WITH TEMPO PERIODS
OF MVFR/IFR POSSIBLE TUESDAY AND THURSDAY INTO FRIDAY MORNING.
OTHERWISE VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM MONDAY...SOUTHWEST FLOW 15 TO 20 KT CONTINUES THROUGH
THE REMAINDER OF THE AFTERNOON AND OVERNIGHT PERIOD. SOLID 20 KT
WILL BE POSSIBLE AT TIMES TONIGHT AND EARLY TUE AS GRADIENT
CONTINUES TO TIGHTEN BETWEEN SLOWLY ADVANCING COLD FRONT TO THE
NORTHWEST AND BERMUDA HIGH. INCREASING SOUTHERLY FLOW WILL BUILD
SEAS TO 6 FT ACROSS NC WATERS THIS EVENING AND SCA CONTINUES.
ACROSS SC WATERS SEAS WILL BE A LITTLE LOWER AS WIND SPEEDS WILL
BE SLIGHTLY LESS AND FETCH WILL BE LIMITED. AT THIS POINT DO NOT
ANTICIPATE HEADLINES FOR SC WATERS.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM MONDAY...SOUTHWESTERLY FLOW WILL RANGE FROM 15-20 KT
THROUGH MUCH OF THE DAY TUESDAY. THE PRESSURE GRADIENT WILL BEGIN TO
RELAX AND THE WIND WILL VEER AS A WEAK FRONT APPROACHES FROM THE
WEST. THE FLOW WILL BECOME SOUTHWESTERLY AND INCREASE A NOTCH AGAIN
DURING WEDNESDAY. THE INITIAL FETCH SUPPORTS MARGINAL SMALL CRAFT
CONDITIONS THAT WILL PERSIST INTO TUESDAY FOR THE OUTER CAPE FEAR
WATERS.
LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 230 PM MONDAY...SOUTHWEST FLOW WILL STRENGTHEN TO 20-25 KNOTS
ON THURSDAY AHEAD OF A COLD FRONT. THE ASSOCIATED SURFACE LOW WILL
TRACK OFF THE COAST NEAR THE DELMARVA PENINSULA THURSDAY
EVENING...AND THE COLD FRONT IS EXPECTED TO MOVE OFF THE CAROLINA
COAST ROUGHLY AROUND MIDNIGHT THURSDAY NIGHT. WINDS WILL RELAX
BEHIND THE FRONT IN A WEAKENING PRESSURE GRADIENT AND SHIFT TO THE
NORTHEAST BY FRIDAY AFTERNOON. WEAK HIGH PRESSURE WILL SETTLE OVER
THE EASTERN CAROLINAS ON SATURDAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 PM EDT
TUESDAY FOR AMZ250-252.
&&
NEAR TERM...III
SHORT TERM...SRP
LONG TERM...CRM
AVIATION...MRRHazardous weather outlook, Jun 10, 12:27 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
127 PM EDT MON JUN 10 2013
NCZ087-096-SCZ017-023-024-032-033-039-111730-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
127 PM EDT MON JUN 10 2013
...TORNADO WATCH 292 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS...ISOLATED TORNADOES...
AND LOCALLY HEAVY RAINFALL THIS AFTERNOON AND TONIGHT. MINOR
FLOODING COULD ACCOMPANY THE HEAVIEST STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ110-111730-
COASTAL BRUNSWICK-
127 PM EDT MON JUN 10 2013
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
THUNDERSTORMS COULD BRING LOCALLY HEAVY RAINFALL TONIGHT.
MINOR FLOODING COULD ACCOMPANY THE HEAVIEST STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ099-105>109-SCZ053>056-111730-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
127 PM EDT MON JUN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS COULD BRING LOCALLY HEAVY RAINFALL THIS AFTERNOON
AND TONIGHT. MINOR FLOODING COULD ACCOMPANY THE HEAVIEST
STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-111730-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
127 PM EDT MON JUN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-111730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
127 PM EDT MON JUN 10 2013
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
III
In the hours before
Special weather statement, Jun 10, 2:56 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
356 PM EDT MON JUN 10 2013
NCZ087-SCZ024-102030-
DILLON-ROBESON-
356 PM EDT MON JUN 10 2013
...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS DILLON AND
SOUTHWEST ROBESON COUNTIES THROUGH 430 PM EDT...
AT 355 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORM FROM LATTA TO DILLON AND HAMER...MOVING NORTHEAST
AT 25 MPH.
SOME LOCATIONS IMPACTED INCLUDE DILLON...FAIRMONT...FLOYDALE...
FORK...HAMER...KEMPER...LITTLE ROCK...PURVIS...ROWLAND...SOUTH OF
THE BORDER...MCDONALD AND RAYNHAM.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
&&
LAT...LON 3442 7905 3427 7929 3427 7931 3440 7954
3464 7920
TIME...MOT...LOC 1955Z 227DEG 27KT 3445 7929
SRPThunderstorm Wind, Bladen
- When
- June 10, 3:33 PM EST to 3:34 PM EST
- Where
- Bladen County, 2.8 mi SW of Dublin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.618, -78.751
A large tree was reported down across Highway 410.
Thunderstorm Wind, Bladen
- When
- June 10, 3:55 PM EST to 3:57 PM EST
- Where
- Bladen County, 5.43 mi ENE of Ammon to 5.56 mi ENE of Ammon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Amateur Radio
- Coordinates
- 34.832, -78.493
Several trees and power lines were reportedly down near the intersection of NC Highway 210 and Melvins Bridge Road. The time was estimated based on radar data.
Thunderstorm Wind, Columbus
- When
- June 10, 4:08 PM EST to 4:09 PM EST
- Where
- Columbus County, 5.72 mi SW of Clarkton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 34.430, -78.730
Trees were reported down at Peacock Road and Highway 701. The time was estimated based on radar data.
Hail, Bladen
- When
- June 10, 4:13 PM EST to 4:14 PM EST
- Where
- Bladen County, 3.63 mi NE of Bladenboro Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.592, -78.741
Hail up to the size of pennies was reported along Guyton Road. The time was estimated based on radar data.
Thunderstorm Wind, Columbus
- When
- June 10, 4:20 PM EST to 4:21 PM EST
- Where
- Columbus County, 1.2 mi NNW of Grist
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 34.335, -78.861
Trees were reportedly down at the intersection of Princess Ann Road and 5 Points Drive.
Thunderstorm Wind, Bladen
- When
- June 10, 4:30 PM EST to 4:31 PM EST
- Where
- Bladen County, 1.25 mi SSW of White Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.632, -78.505
A large tree was reported down on a house on Moore Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Nevada, June 10, 20131 death · 37 injured · $1.5 million · 1 event
- Tornadoes and Hail in Kentucky, June 10, 20134 injured · $537,000 · EF2 · 6 events
- Hail and Damaging Winds in Tennessee, June 10, 2013$212,000 · 1 in hail · 33 events
- Damaging Winds in Georgia, June 10, 20137 injured · $31,000 · 56 kt wind · 13 events
- Flash Flooding and Damaging Winds in Nevada, June 10, 2013$511,000 · 52 kt wind · 6 events
- Flash Flood in Tennessee, June 10, 2013$200,000 · 1 event
- Damaging Winds in South Carolina, June 10, 2013$25,000 · 55 kt wind · 23 events
- Tornado in North Carolina, June 10, 2013$500 · EF1 · 1 event
- Hail and Damaging Winds in Tennessee, June 10, 2013$25,000 · 1 in hail · 3 events
- Damaging Wind and Strong Wind in New Mexico, June 10, 2013$25,000 · 70 kt wind · 2 events
- Flood and Damaging Winds in South Carolina, June 10, 2013$20,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in North Carolina, June 10, 2013$15,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449198, 449181, 449208, 449192, 449207, 449216.